WIAS Preprint No. 166, (1995)

On quasi-Monte Carlo simulation of stochastic differential equations


  • Hofmann, Norbert
  • Mathé, Peter
    ORCID: 0000-0002-1208-1421

2010 Mathematics Subject Classification

  • 65C05 65C10 60H10


  • numerical examples, stochastic differential equations, complexity, explicit Euler scheme, quasi-Monte Carlo simulation




In a number of problems of mathematical physics and other fields stochastic differential equations are used to model certain phenomena. Often the solution of those problems can be obtained as a functional of the solution of some specific stochastic differential equation. Then we may use the idea of weak approximation to carry out numerical simulation. We analyze some complexity issues for a class of linear stochastic differential equations (Langevin type), which can be given by dXt = -α:Xtdt + β(t)dWt, X0 ≔ 0, where α > 0 and β: [0, T] → ℝ. It turns out that for a class of input data which are not more than Lipschitz continuous the explicit Euler scheme gives rise to an optimal (by order) numerical method. Then we study numerical phenomena which occur when switching from (real) Monte Carlo simulation to quasi-Monte Carlo one, which is the case when we carry out the simulation on computers. It will easily be seen that completely uniformly distributed sequences yield good substitutes for random variates, while not all uniformly distributed (mod1) sequences are suited. In fact we provide necessary conditions on a sequence in order to serve for quasi-Monte Carlo purposes. This condition is expressed in terms of the measure of well distribution. Numerical examples complement the theoretical analysis.

Appeared in

  • Math. Comp., 66 (1997), no. 218, pp. 573-589

Download Documents